Alert archive / Texas / Beach Hazards Statements in 2020
Beach Hazards Statement 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Feb 4, 2020, 10:08 PM CST for Brazoria County, Galveston County, Texas. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2020, 10:08 PM CST (04:08 UTC)
- Expired
- Feb 5, 2020, 6:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX
The radar
The Houston radar (KHGX), 27 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.6
The text
As transmitted.
712 WHUS44 KHGX 050408 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 1008 PM CST Tue Feb 4 2020 TXZ437-438-051200- /O.NEW.KHGX.BH.S.0003.200205T0408Z-200205T1200Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- 1008 PM CST Tue Feb 4 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Rough surf with strong rip currents. * WHERE...Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Feb 4, 9:21 PM CST, 47 minutes earlier.
Area forecast discussion, Feb 4, 9:21 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
921 PM CST Tue Feb 4 2020
.UPDATE...
Current forecast package looks good, and no significant changes have
been made this evening. Cold front location can clearly be seen on
the TIAH radar (0.1 reflectivity), and at just past 9 PM was in/around
the I-59/69 corridor.
Still expecting to see increasing rain coverage for parts of the area
overnight. 42
&&
.PREV DISCUSSION... /ISSUED 619 PM CST Tue Feb 4 2020/
AVIATION...
Areawide ceilings will begin to lower from current VFR levels to
MVFR categories by 9 PM. Many terminals will experience light
precipitation, lowering ceilings and hazier conditions this
evening. A cold front will pass across the northern terminals
through the overnight hours and likely hang up near the coast
around sunrise. Anticipate regional decks to lower into IFR
categories from around midnight and persist through Wednesday
morning. Nearshore sea fog will approach and overcome the island
tonight providing a quick fall from VFR to as low as LIFR in the
coming hours. A shortwave disturbance passing up ahead the early
Wednesday cold frontal boundary will increase the elevated storm
threat a few hours on either side of sunrise. Poor post-frontal
improvement with IFR ceilings lifting to MVFR and lingering light
precipitation, along with blustery northwest-north winds, will
occur during the early to mid Wednesday afternoon hours. 31
PREV DISCUSSION... /ISSUED 356 PM CST Tue Feb 4 2020/
SHORT TERM [Through Wednesday]...
Cold front is on the doorstep of our CWA and will be moving into
the region bringing much cooler temperatures to most areas overnight.
Exception might be closer to the immediate coast where the boundary
may be slower to push off the coast until an upper disturbance
pushes out of the region Wed morning. Precip will generally be
isolated to scattered in nature for most of the night but should
increase in areal coverage after 3am or so as the speed max approaches.
Depending on its orientation once it gets here, enhanced lift may
generate some elevated tstms. Previous models runs indicated more
of a LFQ...latest ones are more of a mix). Precip will end west-east
during the morning hours and mcldy, cold conditions prevail for
the remainder of the daylight hours. 47
LONG TERM [Wednesday night Through Tuesday]...
Wed night: Will remain on the lookout for a narrow band of precip
possibly developing to our west (or overhead) with the approaching
upper trof axis. There remains a wide variety of solutions...from
no precip at all to fairly decent coverage (ex. ECMWF, ICON). Conditions
will become more favorable from around 10pm until daybreak Thurs
for a transition to a mix of wintery precip if/where it occurs.
(There are a few solutions indicating the potential for spotty
light accumulations - though varied locations). With 75-80F temps
today don't think we'll experience many issues, if at all, since
roads should be warm. As always around here...more of a borderline
situation & highly dependent on the moisture profile & micro/mesoscale
features difficult to pinpoint just yet.
Things clear out around sunrise Thurs with cool conditions & sunny
skies by late morning. A gradual modifying trend is expected into
the weekend. There remains differences in solutions whether we see
a weak front sag into the area on Sat (ECMWF) or it stalls just
north of the area as general upper pattern would suggest. It does
appear we'll need to be on the lookout for a potentially prolonged sea
fog event late in the weekend into middle of next week as onshore
winds resume and persist until the next front passes. 47
MARINE...
Elevated seas (from the strong winds overnight) are taking their
time to come down. With Bouy19 still reporting 9 foot seas, will
keep the Small Craft Advisory up for the offshore waters through
this evening/overnight. Closer to the coast...the other issue of
note is the sea fog lingering over the bays and the intercoastal
waterways. Will be keeping a mention of this in the forecast for
the time being. These conditions will be improving with the pas-
sage of a cold front late tonight/early Weds morning. We may see
this boundary stall just before it moves off the coast overnight,
and could be a focus for showers and isolated thunderstorms when
it eventually pushes into the Gulf. A moderate to strong NW flow
will develop in the wake of the front Weds afternoon/evening and
should weaken Weds night/Thurs. Onshore winds set to return late
Thurs afternoon/evening. A weak cold front is still in the fore-
cast for late Sat. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 41 44 31 54 36 / 60 70 40 0 0
Houston (IAH) 53 53 36 53 40 / 60 80 30 0 0
Galveston (GLS) 62 63 41 54 49 / 40 70 20 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 3 AM CST Wednesday for the following
zones: Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 5:01 AM CST | Marine Dense Fog Advisory | HGX | 3 hr | |
| Feb 5, 5:01 AM CST | Small Craft Advisory | HGX | 34 hr |
Nearby
Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.